0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Laetrile-Induced Agranulocytosis

Kenneth B. Liegner, MD; Edith M. Beck, MD; Arthur Rosenberg, MD
JAMA. 1981;246(24):2841-2842. doi:10.1001/jama.1981.03320240049025.
Text Size: A A A
Published online

PROPONENTS of laetrile claim it is beneficial and safe. Opponents point to the lack of proof of its efficacy, the delay in seeking more effective therapy its use may entail, and the risk of death or illness from cyanide poisoning resulting from its use. We report the case of a patient in whom agranulocytosis developed, apparently due to laetrile.

Report of a Case  On May 10, 1980, a 61-year-old woman who had been treating herself with laetrile for five years was admitted to Greenwich (Conn) Hospital because of sudden onset of rigors with fever (temperature to 39.4 °C). She had had a simple right mastectomy with axillary lymph node dissection for infiltrating ductal carcinoma in 1966. In 1975 a second primary developed and she underwent a left modified radical mastectomy, followed by a course of fluorouracil. She received five doses of 500 mg intravenously during June and July 1975, but

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();